Alert archive / Texas / Red Flag Warnings in 2023
Red Flag Warning 2, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at Jan 18, 2023, 2:19 AM CST for 17 counties in Texas. It took effect at Jan 18, 2023, 12:00 PM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 18, 2023, 2:19 AM CST (08:19 UTC)
- In effect from
- Jan 18, 2023, 12:00 PM CST
- Expired
- Jan 18, 2023, 7:00 PM CST
- In force
- 7 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Andrews County, TX, Borden County, TX, Brewster County, TX, Crane County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Pecos County, TX, Reagan County, TX, Scurry County, TX, Terrell County, TX, Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 23 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 8.3 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2393 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
783 WWUS84 KMAF 180819 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 219 AM CST Wed Jan 18 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS EVENING FOR RELATIVE HUMIDITY AROUND 15%, 20FT WINDS OF 20 MPH OR GREATER, AND VERY HIGH FIRE DANGER FOR THE PERMIAN BASIN, LOWER TRANS PECOS AND BIG BEND REGION... TXZ046>048-051>053-061>063-068>070-075-082-190100- /O.UPG.KMAF.FW.A.0002.230118T1800Z-230119T0100Z/ /O.NEW.KMAF.FW.W.0002.230118T1800Z-230119T0100Z/ Dawson-Borden-Scurry-Martin-Howard-Mitchell-Ector-Midland- Glasscock-Crane-Upton-Reagan-Pecos-Terrell- 219 AM CST Wed Jan 18 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS EVENING FOR RELATIVE HUMIDITY AROUND 15%, 20FT WINDS OF 20 MPH OR GREATER, AND VERY HIGH FIRE DANGER FOR THE PERMIAN BASIN AND LOWER TRANS PECOS... * AFFECTED AREA...Dawson, Borden, Scurry, Martin, Howard, Mitchell, Ector, Midland, Glasscock, Crane, Upton, Reagan, Pecos and Terrell. * TIMING...This afternoon through early this evening. * WINDS...West 25 to 35 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 15 percent. * RFTI...4 or near critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions may have the potential to grow into dangerous wind-driven wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$ TXZ045-050-279-280-282-190100- /O.NEW.KMAF.FW.W.0002.230118T1800Z-230119T0100Z/ Gaines-Andrews-Central Brewster County-Chisos Basin- Lower Brewster County- 219 AM CST Wed Jan 18 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS EVENING FOR RELATIVE HUMIDITY AS LOW AS 12%, 20FT WINDS OF 20 MPH OR GREATER, AND VERY HIGH TO EXTREME FIRE DANGER FOR PORTIONS OF THE PERMIAN BASIN AND BIG BEND REGION... * AFFECTED AREA...Gaines, Andrews, Central Brewster County, Chisos Basin and Lower Brewster County. * TIMING...This afternoon through early this evening. * WINDS...West 25 to 35 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 12 percent. * RFTI...4 or near critical to 5 or critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions may have the potential to grow into dangerous wind-driven wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
2 follow-up statements
145 WWUS84 KMAF 181934 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 134 PM CST Wed Jan 18 2023 ...RED FLAG WARNING IN EFFECT THROUGH 7 PM CST THIS EVENING FOR RELATIVE HUMIDITY AROUND 15%, 20FT WINDS OF 20 MPH OR GREATER, AND VERY HIGH FIRE DANGER FOR THE PERMIAN BASIN, LOWER TRANS PECOS AND BIG BEND REGION... TXZ045>048-050>053-061>063-068>070-075-082-279-280-282-190100- /O.CON.KMAF.FW.W.0002.000000T0000Z-230119T0100Z/ Gaines-Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Ector- Midland-Glasscock-Crane-Upton-Reagan-Pecos-Terrell- Central Brewster County-Chisos Basin-Lower Brewster County- 134 PM CST Wed Jan 18 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS EVENING FOR RELATIVE HUMIDITY AROUND 15%, 20FT WINDS OF 20 MPH OR GREATER, AND VERY HIGH FIRE DANGER FOR THE PERMIAN BASIN AND LOWER TRANS PECOS... * AFFECTED AREA...Gaines, Dawson, Borden, Scurry, Andrews, Martin, Howard, Mitchell, Ector, Midland, Glasscock, Crane, Upton, Reagan, Pecos, Terrell, Central Brewster County, Chisos Basin and Lower Brewster County. * TIMING...Through early this evening. * WINDS...West 25 to 35 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 15 percent. * RFTI...4 or near critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions may have the potential to grow into dangerous wind-driven wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
159 WWUS84 KMAF 181936 CCA RFWMAF URGENT - FIRE WEATHER MESSAGE...CORRECTED National Weather Service Midland/Odessa TX 136 PM CST Wed Jan 18 2023 ...RED FLAG WARNING IN EFFECT THROUGH 7 PM CST THIS EVENING FOR RELATIVE HUMIDITY AROUND 15%, 20FT WINDS OF 20 MPH OR GREATER, AND VERY HIGH FIRE DANGER FOR THE PERMIAN BASIN, LOWER TRANS PECOS AND BIG BEND REGION... TXZ045>048-050>053-061>063-068>070-075-082-279-280-282-190100- /O.COR.KMAF.FW.W.0002.000000T0000Z-230119T0100Z/ Gaines-Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Ector- Midland-Glasscock-Crane-Upton-Reagan-Pecos-Terrell- Central Brewster County-Chisos Basin-Lower Brewster County- 136 PM CST Wed Jan 18 2023 ...RED FLAG WARNING IN EFFECT THROUGH 7 PM CST THIS EVENING FOR RELATIVE HUMIDITY AROUND 15%, 20FT WINDS OF 20 MPH OR GREATER, AND VERY HIGH FIRE DANGER FOR THE PERMIAN BASIN AND LOWER TRANS PECOS... * AFFECTED AREA...Gaines, Dawson, Borden, Scurry, Andrews, Martin, Howard, Mitchell, Ector, Midland, Glasscock, Crane, Upton, Reagan, Pecos, Terrell, Central Brewster County, Chisos Basin and Lower Brewster County. * TIMING...Through early this evening. * WINDS...West 25 to 35 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 15 percent. * RFTI...4 or near critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions may have the potential to grow into dangerous wind-driven wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Jan 17, 10:05 PM CST, 4 hours 14 minutes earlier.
Area forecast discussion, Jan 17, 10:05 PM CST, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1005 PM CST Tue Jan 17 2023
...New AVIATION...
.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 152 PM CST Tue Jan 17 2023
Today remains mild with temperatures in the 60s and 70s for most.
Clouds have increased and winds are becoming more westerly as our
next weather system approaches the region from the west. A
Pacific front is set to arrive later this evening. As the front
quickly moves east, enough lift and moisture is expected to be
present to allow for showers to develop along this front. Any
rainfall will be light and showers quickly exit the region
overnight. Wind speeds increase behind he front, this may help
keep temperatures on the milder side despite the front.
Temperatures in the 30s and low 40s are expected tomorrow morning.
As a powerful jet streak moves overhead tomorrow afternoon, winds
become strong almost area-wide. With mostly clear skies and a
50-60 kt 700 mb jet overhead, efficient momentum transfer is
expected. A High Wind Warning is in effect for the western zones
with a Wind Advisory for almost all of the remaining areas. Patchy
blowing dust can be expected with these winds, especially in
areas with open fields. Very dry air behind the front coupled with
the strong winds will also result in critical fire weather
conditions. A Fire Weather Watch remains in effect for far eastern
portions of the area. Temperatures tomorrow are cooler behind the
front with most locations in the mid 50s to low 60s.
Winds quickly decrease tomorrow night allowing for efficient
radiational cooling. Temperatures are expected to fall to near or
slightly below freezing for the majority.
&&
.LONG TERM...
(Thursday through Monday)
Issued at 152 PM CST Tue Jan 17 2023
Thursday will be cool with the post frontal surface high settling
over West Texas. Thursday is warmer as winds back from the
southwest ahead of an upper level low developing over the western
United States. This will be the main feature to monitor in the
extended period as it moves across New Mexico and into West Texas
on Saturday. The forecast track of the upper low center has
trended a little south over the past 24 hours but is still north
of our CWA. The track will have to be closely watched as it is
common for models to trend deeper and farther south with
successive runs which would have a greater impact for our area. As
it is now, wintry precipitation should hold to our north in the
South Plains and TX/OK Panhandles in the deformation zone of the
upper low. There doesn't appear to be enough moisture for us to
see any appreciable precipitation and only have a slight chance
in the northern most counties. An amplified ridge to our west will
direct northerly flow over the Great Plains in the wake of the
passing low finally bringing in more seasonal temperatures for
early next week.
Hennig
&&
.AVIATION...
(06Z TAFS)
Issued at 1002 PM CST Tue Jan 17 2023
Surface obs over the past few hours suggest little precip, if any,
is making it to the ground. Thus, MVFR vsbys due to BLDU will be
possible Wednesday afternoon. Otherwise, VFR conditions will
prevail. Westerly surface flow will persist throughout the
forecast period, and increase significantly and become gusty after
sunup as skies clear. Winds will decouple after sundown, but
remain elevated through the night.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 42 62 33 58 / 30 0 0 0
Carlsbad 35 58 29 57 / 10 0 0 0
Dryden 45 67 36 63 / 10 0 0 0
Fort Stockton 41 61 35 61 / 20 0 0 0
Guadalupe Pass 30 47 29 49 / 30 0 0 0
Hobbs 33 55 29 55 / 30 0 0 0
Marfa 31 56 24 58 / 20 0 0 0
Midland Intl Airport 41 61 33 58 / 30 0 0 0
Odessa 41 59 34 58 / 30 0 0 0
Wink 38 59 30 58 / 20 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning from 9 AM CST /8 AM MST/ to 10 PM CST /9 PM
MST/ Wednesday for Chinati Mountains-Davis Mountains-Davis
Mountains Foothills-Eastern Culberson County-Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Marfa Plateau-Reeves County Plains-Van Horn and Highway 54
Corridor.
Wind Advisory from 9 AM to 10 PM CST Wednesday for Andrews-
Borden-Central Brewster County-Chisos Basin-Crane-Dawson-
Ector-Gaines-Glasscock-Howard-Loving-Martin-Midland-Pecos-
Reagan-Upton-Ward-Winkler.
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for Borden-Crane-Dawson-Ector-Glasscock-Howard-
Martin-Midland-Mitchell-Pecos-Reagan-Scurry-Terrell-Upton.
NM...High Wind Warning from 8 AM to 9 PM MST Wednesday for Eddy
County Plains-Guadalupe Mountains of Eddy County.
Wind Advisory from 8 AM to 9 PM MST Wednesday for Central Lea
County-Northern Lea County-Southern Lea County.
&&
SHORT TERM...84
LONG TERM....10
AVIATION...44Hazardous weather outlook, Jan 17, 1:58 PM CST, 12 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 158 PM CST Tue Jan 17 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-182000- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 158 PM CST Tue Jan 17 2023 /1258 PM MST Tue Jan 17 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Windy to very windy conditions are expected Wednesday morning through Wednesday evening. A High Wind Warning is in effect for the Guadalupe and Delaware Mountains, Eddy County Plains, Culberson County, Reeves County, the Davis Mountains and Davis Mountains Foothills, Marfa Plateau and Chinati Mountains. A Wind Advisory is in effect for much of the rest of the area. Near critical and critical fire weather conditions are possible Wednesday. A Fire Weather Watch remains in effect for the eastern Permian Basin and Lower Trans Pecos Wednesday afternoon. A light wintry mix may be possible Saturday morning and again in the evening across portions of Southeast New Mexico. Windy conditions are also possible again on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Nearby
Red Flag Warnings in Texas, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.